Hail, Mitchell
- When
- April 24, 5:14 PM CST
- Where
- Mitchell County, 0.5 mi E of Osage
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.280, -92.810
Severe thunderstorms erupted along a slow moving cold front after temperatures reached nearly 90 degrees. These storms produced large hail ranging from the size of nickels in Chickasaw County to golf balls in Floyd County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe thunderstorms erupted along a slow moving cold front after temperatures reached nearly 90 degrees. These storms produced large hail ranging from the size of nickels in Chickasaw County to golf balls in Floyd County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 24, 1:59 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 259 PM CDT FRI APR 24 2009 .SHORT TERM...TONIGHT THROUGH MONDAY MAIN FORECAST CONCERNS IS SEVERE WEATHER POTENTIAL TONIGHT...THEN HEAVY RAIN POTENTIAL FOR SATURDAY NIGHT INTO SUNDAY NIGHT. LATEST 19Z SURFACE ANALYSIS INDICATED COLD FRONT EXTENDING FROM LAKE SUPERIOR INTO NORTHERN KANSAS. LATEST 24.18Z RUC ANALYSIS INDICATING SURFACE BASED CIN AROUND -100 TO -200 ACROSS FORECAST AREA. THIS IS ALLOWING FOR SUNNY SKIES ACROSS FORECAST AREA PER LATEST VISIBLE SATELLITE IMAGERY. THE 24.12Z GFS AND NAM INITIALIZED OVERALL UPPER LEVEL PATTERN AND EMBEDDED SHORTWAVE TROUGHS WELL PER LATEST WATER VAPOR SATELLITE IMAGERY. BOTH THE MODELS ARE IN DECENT AGREEMENT IN MOVING UPPER LEVEL/SURFACE FEATURES THROUGH 18Z SATURDAY...THEN BEGIN TO DIVERGE SIGNIFICANTLY ON STRENGTH AND TIMING OF UPPER LEVEL/SURFACE LOW EJECTING OUT INTO THE UPPER MIDWEST SATURDAY NIGHT INTO SUNDAY NIGHT. THOUGH...BOTH MODELS CONTINUE TO INDICATE A STRONG SURGE OF MOISTURE AND THE POTENTIAL FOR LOCAL HEAVY RAINFALL WITH THIS SYSTEM. CONFIDENCE IS VERY HIGH THE AREA WILL RECEIVE RAINFALL THROUGH PERIOD...THOUGH CONFIDENCE IS LOW ON PLACEMENT AND TIMING SURFACE/UPPER LEVEL FEATURES SATURDAY NIGHT INTO SUNDAY NIGHT. TONIGHT...SURFACE COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS FORECAST AREA AND EXTENDING FROM SOUTHERN MICHIGAN INTO EASTERN KANSAS BY 00Z SUNDAY. LATEST 24.15Z RUC ANALYSIS INDICATING STRONG SURFACE MOISTURE CONVERGENCE ALONG FRONT. WITH STRONG CAP IN PLACE THIS AFTERNOON...CONVECTION WILL INITIATE AFTER 00Z...AS MID LEVELS BEGIN TO COOL ALONG SURFACE COLD FRONT. THIS IS INDICATED BY THE 24.09Z ARXRUCWRF...24.12Z EASTNMM4 AND EASTARW4 AND 24.12Z DETERMINISTIC MODELS. AS FAR AS SEVERE POTENTIAL THIS EVENING...THE 24.15Z RUC AND 24.12Z DETERMINISTIC MODELS ARE ALL INDICATING SURFACE BASED CAPE OF 1000-2000 J/KG...THOUGH 0-6KM SHEAR IS LESS THAN 30 KNOTS ALONG SURFACE COLD FRONT. 0-3KM SHEAR IS SUFFICIENT WITH 20 TO 40 KNOTS ALONG FRONT. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE THIS EVENING WITH MAIN THREATS TO BE LARGE HAIL AND DAMAGING WINDS. WITH THE SURFACE FRONT MOVING SOUTH AND EAST OF FORECAST AREA BY SATURDAY EVENING AND THE 24.12Z GFS AND NAM TIME HEIGHT CROSS SECTIONS/BUFKIT SOUNDINGS INDICATING SUBSIDENCE ACROSS FORECAST AREA...ESPECIALLY NORTHERN HALF. HAVE REDUCED PRECIPITATION CHANCES ACROSS FORECAST AREA AFTER 18Z SATURDAY. BOTH THE 24.12Z GFS AND NAM INDICATE SURFACE CYCLOGENESIS OVER THE LEE SIDE OF THE ROCKY MOUNTAINS BY 12Z SUNDAY. BOTH MODELS INDICATING VERY STRONG LOW LEVEL JET DEVELOPING AND A STRONG SURGE OF MOISTURE TRANSPORT OUT AHEAD OF SURFACE LOW DURING THE DAY SUNDAY. AS PREVIOUSLY MENTION CONFIDENCE IS LOW ON EJECTING SURFACE FEATURES NORTHWARD DURING THIS TIMEFRAME...THOUGH BOTH MODELS ARE INDICATING STRONG 850-700MB THETA E CONVERGENCE IN ASSOCIATION WITH SYSTEM. HAVE INCREASED PRECIPITATION CHANCES SLIGHTLY ACROSS FORECAST AREA SUNDAY. THE 24.12Z DETERMINISTIC MODELS AND THE 24.09Z SREF ARE INDICATING PRECIPITABLE WATER VALUES INCREASING TO 1 TO 1.5 INCHES BY 00Z MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE AREA...THOUGH WITH DRY CONDITIONS ACROSS FORECAST AREA... FLOODING LOOKS TO BE MINIMAL. SEVERE THREAT LOOKS TO BE MINIMAL... AS CLOUDS AND PRECIPITATION WILL REDUCED THE INSTABILITY ACROSS THE FORECAST AREA. HOWEVER...ANY BREAKS IN THE CLOUD COVER MAY ALLOW FOR AN INCREASE IN INSTABILITY AND SOME OF THE STORMS TO BECOME SEVERE. THE MAIN THREAT WOULD BE LARGE HAIL SUNDAY AFTERNOON INTO THE SUNDAY EVENING. SMALL PRECIPITATION CHANCES REMAIN OVER THE EASTERN HALF OF THE FORECAST AREA MONDAY...AS SURFACE COLD FRONT EXTENDING SOUTH OF LOW PRESSURE SYSTEM OVER LAKE SUPERIOR SLOWLY MOVES SOUTHEAST INTO NORTHERN ILLINOIS AND EASTERN IOWA. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THURSDAY INTO FRIDAY. THE 24.00Z GFS AND ECMWF ARE IN VERY GOOD AGREEMENT IN DIGGING UPPER LEVEL TROUGH AND CLOSING OFF UPPER LEVEL LOW OVER THE FOUR CORNERS AREA THROUGH THE MIDDLE OF NEXT WEEK. BIGGEST DIFFERENCE IS TIMING AND PLACEMENT OF THE FIRST PIECE OF ENERGY EJECTING OUT INTO THE CENTRAL PLAINS STATES THURSDAY INTO FRIDAY. THOUGH...BOTH THE MODELS ARE IN AGREEMENT IN DEVELOPING SOUTHWESTERLY FLOW ALOFT BY 12Z THURSDAY ACROSS THE CENTRAL U.S. UPPER LEVEL TROUGH DIGS OVER THE SOUTHWEST U.S. AND ALLOWS RIDGE TO AMPLIFY OVER THE CENTRAL U.S. BY 00Z THURSDAY. FIRST IMPULSE EJECTS OUT OF UPPER LEVEL CLOSED LOW AND FLATTENS OUT RIDGE OVER THE CENTRAL U.S. BY 00Z FRIDAY. BOTH THE 24.00Z GFS AND ECMWF ARE DEVELOPING STRONG LOW LEVEL JET OUT AHEAD OF IMPULSE AND INDICATE STRONG MOISTURE TRANSPORT AND LIFT INTO THE REGION THURSDAY INTO FRIDAY. CONFIDENCE IS INCREASING FOR PRECIPITATION CHANCES THURSDAY AND FRIDAY...THOUGH CONFIDENCE IS LOW ON TIMING AND PLACEMENT OF SHORTWAVE TROUGH. WILL INTRODUCE PRECIPITATION CHANCES ACROSS THE AREA THURSDAY AND INTO FRIDAY...AS THE 24.00Z DETERMINISTIC RUNS AND ENSEMBLES PROBABILISTIC INDICATE PRECIPITATION OVERSPREADING INTO THE FORECAST AREA. TEMPERATURES THROUGH THE MIDDLE OF THE WEEK WILL BE NEAR NORMAL...AND POSSIBLY ABOVE NORMAL LATE IN THE PERIOD DEPENDING ON PLACEMENT OF WARM FRONT OVER THE CENTRAL U.S. && .AVIATION... A COLD FRONT WILL SLIDE EAST SOUTHEAST...EXTENDING FROM NORTHEAST WI INTO THE SOUTHERN PLAINS BY 06Z TONIGHT. THE ATMOSPHERE IS FAIRLY CAPPED AHEAD OF THE FRONT...PER BUFKIT SOUNDINGS...BUT THIS CAP SHOULD BREAK BETWEEN 00-03Z. THE ARW4/NMM4/NAM12 ALL SHOW THIS FAIRLY WELL...QUICKLY DEVELOPING CONVECTION DURING THIS TIME. PERIODS OF SHRA/TS WILL LIKELY IMPACT KRST/KLSE FROM 03Z THROUGH ABOUT 18Z SAT. THERE WILL BE A SEVERE THREAT THIS EVENING WITH ANY OF THE STORMS...WITH A LARGE HAIL/DAMAGING WIND POTENTIAL. THE FRONT WILL START TO MOVE BACK NORTH ON SUNDAY...LEADING TO MORE SHRA/TS INTO MONDAY. CEILINGS LOOK TO DROP INTO THE MVFR RANGE FOR A PERIOD OF TIME BY SAT MORNING //PERHAPS SOME IFR//...AND THEN AGAIN LATER IN THE DAY SUNDAY. ALSO...SOME MVFR CONDITIONS WILL ACCOMPANY THE SHRA/TS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DTJ AVIATION..........RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT FRI APR 24 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 305 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA THIS EVENING. A COLD FRONT OVER CENTRAL MINNESOTA WILL PUSH INTO AND ACROSS THE AREA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT WILL BECOME UNSTABLE AND WINDS ALOFT WILL INCREASE ABOVE THE FRONT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG THE FRONT. THE MAIN SEVERE THREAT TIME WILL BE BETWEEN 7 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONT WILL PUSH SOUTH OF THE AREA FOR SATURDAY...WITH THE SEVERE THREAT SOUTH OF THE AREA IN NORTHERN ILLINOIS TO NORTHERN MISSOURI. THE FRONT WILL LIFT NORTH ON SUNDAY AS AN AREA OF LOW PRESSURE MOVES NORTHEAST ALONG THE FRONT. MOISTURE RETURNING NORTH OVER THE FRONT IS EXPECTED TO FUEL MORE THUNDERSTORMS SUNDAY. A FEW OF THESE COULD BECOME SEVERE SUNDAY AFTERNOON INTO SUNDAY EVENING... WITH THE MAIN THREAT BEING LARGE HAIL. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE FROM SATURDAY NIGHT INTO SUNDAY NIGHT. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED THIS EVENING...MOSTLY BETWEEN 7 PM AND MIDNIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS/RIECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL ROCHESTER 44.01N 92.48W
04/24/2009 E1.00 INCH OLMSTED MN PUBLIC
50TH STREET NW SIDE OF ROCHESTER
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG THORP 44.96N 90.80W
04/24/2009 CLARK WI LAW ENFORCEMENT
ROOF BLOWN OFF TRAILER HOUSE.
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 556 PM CDT FRI APR 24 2009 MNZ088-095-096-WIZ017-029-032>034-041>043-250000- BUFFALO-CLARK-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-TREMPEALEAU-WINONA- 556 PM CDT FRI APR 24 2009 AT 552 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM NEAR MEDFORD...SOUTHWARD TO NEAR WINONA MINNESOTA. THE LINE WAS MOVING SOUTHEAST AT 20 MPH WHILE THE INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 55 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 600 PM CDT FRI APR 24 2009 IAZ009>011-018-019-029-MNZ088-095-096-WIZ029-033-034-041>043-053- 250200- ALLAMAKEE-CHICKASAW-CLARK-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD- JACKSON-JUNEAU-LA CROSSE-MONROE-TREMPEALEAU-VERNON-WINNESHIEK-WINONA- 700 PM CDT FRI APR 24 2009 AT 7 PM...DOPPLER RADAR INDICATED A BROKEN LINE AND STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR NEILLSVILLE...SOUTHWESTWARD TO CENTERVILLE AND TO NEAR CHARLES CITY IOWA. THIS LINE WAS MOVING TO THE SOUTHEAST AT 20 MPH...WHILE THE INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 55 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG THUNDERSTORM. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. RABERDING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
602 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL ELEVA 44.58N 91.47W
04/24/2009 E0.50 INCH TREMPEALEAU WI LAW ENFORCEMENT
0602 PM HAIL ALTURA 44.07N 91.94W
04/24/2009 E0.25 INCH WINONA MN EMERGENCY MNGR
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 607 PM CDT FRI APR 24 2009 IAZ008>010-018-019-029-MNZ094>096-250000- CHICKASAW-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-MOWER- WINNESHIEK- 607 PM CDT FRI APR 24 2009 ...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW...FAYETTE...FILLMORE... FLOYD...HOUSTON...HOWARD...MITCHELL...MOWER AND WINNESHIEK COUNTIES... AT 604 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 12 MILES SOUTHWEST OF COUNTY ROADS B 60 AND T 18 TO PIONEER STATE PARK...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 55 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT FOR THE AREA THROUGH 11 PM. RABERDING
The La Crosse radar (KARX), 144 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
6 hail. Local standard time, as filed.
The Fire Department/Rescue Squad reported hail ranging from ping pong ball size to two inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158863, 158868, 158872, 158882, 158898, 158904.